Diabetic emergencies: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Diabetic emergencies

Sample item

A 22-year-old with type 1 diabetes presents with vomiting and Kussmaul breathing. Blood glucose is 480 mg/dL, pH 7.05, bicarbonate 6 mEq/L, serum potassium 2.9 mEq/L and urine ketones are strongly positive. What is the correct management step regarding insulin?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Give fluids and potassium replacement first; delay insulin until potassium is above the safe threshold

Insulin drives potassium into cells, so starting it with a low serum potassium can cause fatal arrhythmias. Total body potassium is depleted in DKA even when serum level is normal or high. Protocols therefore replace potassium and fluids first when it is low, and start insulin only once it is safely above the threshold.

Option by option

  • A. Give sodium bicarbonate bolus before any other treatment

    Bicarbonate is reserved for very severe acidosis and does not replace correcting potassium and volume.

  • B. Start an intravenous insulin infusion immediately and add potassium later

    Immediate insulin with a potassium of 2.9 risks severe hypokalaemia and cardiac arrest.

  • C. Give fluids and potassium replacement first; delay insulin until potassium is above the safe threshold (correct)

    Correct. Correcting hypokalaemia first prevents insulin-induced arrhythmia and respiratory muscle weakness.

  • D. Give subcutaneous long-acting insulin alone and review in the morning

    Subcutaneous basal insulin alone is inadequate to resolve ketoacidosis in a severely ill patient.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is C, Give fluids and potassium replacement first; delay insulin until potassium is above the safe threshold. Insulin drives potassium into cells, so starting it with a low serum potassium can cause fatal arrhythmias.

Why is "Give sodium bicarbonate bolus before any other treatment" not the answer?

Bicarbonate is reserved for very severe acidosis and does not replace correcting potassium and volume.

Why is "Start an intravenous insulin infusion immediately and add potassium l…" not the answer?

Immediate insulin with a potassium of 2.9 risks severe hypokalaemia and cardiac arrest.

Why is "Give subcutaneous long-acting insulin alone and review in the morning" not the answer?

Subcutaneous basal insulin alone is inadequate to resolve ketoacidosis in a severely ill patient.

What concept does this question test?

It tests Diabetic emergencies in General Medicine. Total body potassium is depleted in DKA even when serum level is normal or high. Protocols therefore replace potassium and fluids first when it is low, and start insulin only once it is safely above the threshold.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Diabetic emergencies?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.